Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Goodland, KS

July 13, 2020Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 13, 2020, 10:12 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2020, 10:12 PM MDT (04:12 UTC)
Expired
Jul 14, 2020, 1:15 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 32 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS53 KGLD 140412
FFWGLD
KSC181-193-140715-
/O.NEW.KGLD.FF.W.0017.200714T0412Z-200714T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1012 PM MDT Mon Jul 13 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Thomas County in northwestern Kansas...
  Eastern Sherman County in northwestern Kansas...

* Until 115 AM MDT/215 AM CDT/.

* At 1012 PM MDT/1112 PM CDT/, law enforcement reported heavy rain 
  falling across the warned area. Two to three inches of rain have 
  already fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Colby, Brewster, Levant, Gem, Mingo, Halford and Edson. 

This includes Interstate 70 in Kansas between mile markers 22 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3923 10169 3950 10159 3949 10085 3922 10084

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Husted
2 follow-up statements
468 
WGUS73 KGLD 140513
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1113 PM MDT Mon Jul 13 2020

KSC181-193-140715-
/O.CON.KGLD.FF.W.0017.000000T0000Z-200714T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sherman KS-
1113 PM MDT Mon Jul 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT/215 AM
CDT/ FOR CENTRAL THOMAS AND EASTERN SHERMAN COUNTIES...

At 1113 PM MDT/1213 AM CDT/, law enforcement reported thunderstorms 
producing heavy rain in Colby. Up to three inches of rain have 
already fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Colby, Brewster, Levant, Gem, Mingo, Halford and Edson. 

This includes Interstate 70 in Kansas between mile markers 22 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3923 10169 3950 10159 3949 10085 3922 10084

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JN
394 
WGUS73 KGLD 140711
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
111 AM MDT Tue Jul 14 2020

KSC181-193-140720-
/O.EXP.KGLD.FF.W.0017.000000T0000Z-200714T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sherman KS-
111 AM MDT Tue Jul 14 2020

...THE FLASH FLOOD WARNING FOR CENTRAL THOMAS AND EASTERN SHERMAN
COUNTIES WILL EXPIRE AT 115 AM MDT/215 AM CDT/...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3923 10169 3950 10159 3949 10085 3922 10084

$$

Lockhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:47 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 13, 9:47 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
947 PM MDT Mon Jul 13 2020

.UPDATE...
Issued at 945 PM MDT Mon Jul 13 2020

The Severe Thunderstorm Watch for Eastern Colorado and Dundy
County has been cancelled. A Severe Thunderstorm Watch remains in
effect through 11 PM MDT for the remainder of the Tri-State area.
Heavy rain, hail, and damaging wind gusts will be possible as
storms continue to move through the area.

UPDATE Issued at 251 PM MDT Mon Jul 13 2020

A Severe Thunderstorm Watch has been issued for the entire Tri-
State region until 11 PM MDT/12 AM CDT. The primary threats with
storms will be large hail and damaging winds. Continue to monitor
the forecast for the latest severe weather information.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 149 PM MDT Mon Jul 13 2020

Latest upper air analysis shows the long wave trough over Canada
extending down to the Great Basin.  Ahead of the long wave trough
was a ridge over the Plains.  Between the ridge axis and the trough
axis is a short wave trough over Northeast Colorado and the Nebraska
Panhandle.  At the surface was a dry line over Eastern Colorado
beneath the short wave trough.  Latest visible satellite indicates
storms are trying to form over the Nebraska Panhandle along the dry
line.  Further south storm updrafts have tried and failed so far. To
the west storm activity is developing over the Rockies and moving
east.

For the rest of the afternoon am expecting storm activity to begin
around 2 PM along the dry line to the west of the forecast area as
storms continue to move east from the Rockies.  As the afternoon
progresses, the storm coverage should gradually increase as they
move east.

This evening storms will continue to move east out of Colorado.
Meanwhile the storm cluster north in Nebraska looks to extend south
as it moves east.  As storms move east they will move into higher
CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus
causing storm intensity to increase as they move to the east.  Am
thinking this northern cluster should link with the storm activity
in the forecast area around mid evening. Model data indicates the
storm activity declining as storms move east of Highway 83.  However
model data last night had the storms fading as they left Colorado,
and the storms lasted much further east than that.  Therefore
confidence is moderate that storms will last across the entire
forecast area before fading.

Threats with the storms for today and this evening look to be wind
gusts of 80 MPH, possibly higher based on prior severe weather
events, and hail up to baseball size.  The hail threat will be
greatest over the western part of the forecast area where storms
will still be more isolated to scattered.  Once storms form a
cluster or line, am thinking the threat will shift to straight-line
wind.  A brief tornado cannot be ruled out either.  The 0-1 KM bulk
shear is favorable for tornadic development, and the orientation of
the deep layer shear being perpendicular to the storm cluster/line
will also be favorable for tornadic development.  Therefore,
tornadoes look to be a risk despite storms clustering this evening.

Impacts for this event look to be widespread wind damage including
broken power poles, large tree limbs blown down, trees snapped or
uprooted, and windows blown out.  Significant hail damage may also
occur before storms conglomerate.

Confidence of widespread wind damage is high, especially based on
what happened last night.  Confidence for significant hail damage is
moderate to high.

One item of concern is the amount of mixed layer cinh that will be
present during the afternoon along the dry line.  Near term model
data has continued to delay the storm activity an hour with each
update.  Still thinking the peak storm activity/intensity will be
during the first half of the evening, the question is what the
coverage will be.

Tuesday/Tuesday night a cold front will move through the forecast
area from the north.  Highs will be 15-20 degrees cooler than today.
The front looks to stall just south of the forecast area.  During
the afternoon an upper level short wave trough will move through the
forecast area.  The stalled front will serve as a focus for storm
development.  Due to the front being south of the forecast area,
almost all the storms should be elevated behind the front.  The only
caveat will be along the far southern part of the forecast area near
the front where storms could still become surface based.  The storm
activity should push the front further south of the forecast area.

Based on the track of the upper level short wave trough, am thinking
the southern half of the forecast area will be favored for severe
weather.  Due to the storms being elevated for the most part, am
thinking hail will be the main threat.  However, close to the front
there may be wind and potentially a threat for tornadoes.  This
threat area will shift south with the front.

.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Jul 13 2020

Wednesday and Thursday will see an upper level high continue to be
located over the Southern Plains with an upper level trough moving
across the Northern Plains near the Canadian border. This will cause
the Tri-state area to see upper level Northwest flow that will bring
some shortwaves across the area. These shortwaves combined with
surface lows coming off the Rockies will bring some precipitation
chances to areas mainly near the Colorado border in the evenings.
High's for Wednesday will be near the low 80's due to the passage of
the front the prior day. Thursday will then see high's in the lower
90's as the front moves further south away from the area.

The weekend will see the upper level high strengthen and expand to
cover much of the Southern U.S. The Tri-state area will see
temperatures warm to the upper 90's and lower 100's throughout the
weekend. Conditions will mostly be drier with relative humidity
values mainly between 15 and 40 percent in the afternoons/evenings.
Need to watch for fire weather conditions in our Western counties
though winds through the weekend appear to be below threshold. Also
will need to keep an eye on the surface pattern as a surface low may
move in from the Northwest, from the front ranges, during the
weekend and bring some slight precip chances for counties near the
Colorado border.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 527 PM MDT Mon Jul 13 2020

VFR conditions are expected to persist through much of the TAF
period at KGLD.  Forecast starts off with thunderstorms in the
vicinity of the terminal.  A few storms could be strong to severe
with hail and damaging winds possible.  Opted for a tempo group to
indicate an expected wind shift and increase in winds as storms move
through.  Visibility may be reduced to MVFR conditions as heavy rain
will bring down visibility. Storm chances are expected to wrap up
around 04-05Z with conditions returning to VFR.  Winds will be
primarily from the south overnight, turning to the north as a low
pressure system moves across southwestern Kansas and a cold front
advances into southwestern Nebraska.

VFR conditions are expected to start out the TAF period at KMCK
terminal.  Thunderstorms will be in the vicinity of the terminal
this evening with better chances from 03-06Z.  Hail and gusty winds
will be possible with any storms that move through the area.  Heavy
rain may bring visibility down to MVFR levels through around 06Z.
Any storms moving into the region may bring a wind shift and gusty
winds.  Conditions are expected to improve to VFR conditions Winds
will become southeasterly around 08kts as storms move out of the
area. Some low level wind shear may develop for a few hours around

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...AW
Hazardous weather outlook, Jul 13, 9:44 PM MDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
944 PM MDT Mon Jul 13 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
944 PM MDT Mon Jul 13 2020 /1044 PM CDT Mon Jul 13 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch remains in effect for the Tri- State
area east of the Kansas-Colorado state line until 11 p.m. MDT. A
line of thunderstorms extends from Bartley, Nebraska to southeast of
Burlington, Colorado with additional storms to the southeast of the
line. Any storms moving through the region will have the capability
of producing large hail, gusty winds to 80 MPH, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms are possible across the Tri-State area
during the late afternoon and evening hours on Tuesday, mainly
between 4-11 pm MDT. At this time the southern half of the Tri-State
area is more favored for severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required. Please send us any storm reports
via phone or social media.

In the hours before

Local storm report, Jul 13, 9:54 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
954 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             COLBY                   39.39N 101.05W
07/13/2020  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

            SPOTTER REPORTED HAIL TO THE SIZE OF
            QUARTERS.

&&

TT
Local storm report, Jul 13, 9:56 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             1 NW GOODLAND           39.35N 101.72W
07/13/2020  E1.25 INCH       SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 1.25 HAIL.

&&

TT
Local storm report, Jul 13, 9:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             1 NNE GOODLAND          39.37N 101.70W
07/13/2020  E1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            QUARTER SIZE HAIL AT NWS OFFICE AT 9:56PM
            MT.

&&

TT
Local storm report, Jul 13, 10:05 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     OBERLIN                 39.83N 100.53W
07/13/2020  E58 MPH          DECATUR            KS   AWOS

            AWOS REPORTED A 58MPH WIND GUST AT 9:35PM
            MDT.

&&

TT
Local storm report, Jul 13, 10:07 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             1 S GOODLAND            39.34N 101.71W
07/13/2020  E1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED QUARTER SIZE HAIL.

&&

TT
Local storm report, Jul 13, 10:08 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             1 NW GOODLAND           39.35N 101.72W
07/13/2020  E1.50 INCH       SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS 1.5 INCH HAIL.

&&

TT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:37 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace68 min
Jul 13, 6:52 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min
Jul 13, 6:59 PM MDTSpecial Weather StatementGLDSherman31 min
Jul 13, 7:40 PM MDTSevere Thunderstorm WarningGLDCheyenne80 min
Jul 13, 7:41 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace64 min
Jul 13, 7:44 PM MDTSpecial Weather StatementGLDGreeley46 min
Jul 13, 7:57 PM MDTSpecial Weather StatementGLDWallace33 min
Jul 13, 8:02 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita58 min
Jul 13, 8:33 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace57 min
Jul 13, 8:34 PM MDTSevere Thunderstorm WarningGLDRawlins, Sheridan56 min
Jul 13, 8:46 PM MDTSevere Thunderstorm WarningGLDSherman, Thomas59 min
Jul 13, 8:58 PM MDTSevere Thunderstorm WarningGLDCheyenne33 min
Jul 13, 8:59 PM MDTSpecial Weather StatementGLDWichita31 min
Jul 13, 9:14 PM MDTSevere Thunderstorm WarningGLDDecatur61 min
Jul 13, 9:25 PM MDTSevere Thunderstorm WarningGLDLogan44 min
Jul 13, 9:28 PM MDTSpecial Weather StatementGLDRawlins32 min
Jul 13, 9:33 PM MDTSpecial Weather StatementGLDSheridan27 min
Jul 13, 9:43 PM MDTSevere Thunderstorm WarningGLDSheridan, Sherman, Thomas62 min
Jul 13, 10:07 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton83 min
Jul 13, 10:20 PM MDTSevere Thunderstorm WarningGLDGove33 min
Jul 13, 10:43 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas46 min
Jul 13, 10:45 PM MDTSpecial Weather StatementGLDSheridan15 min
Jul 13, 10:57 PM MDTSpecial Weather StatementGLDGove, Graham, Sheridan63 min
Jul 13, 11:31 PM MDTSpecial Weather StatementGLDLogan29 min
Jul 13, 11:54 PM MDTSpecial Weather StatementGLDGove, Graham, Norton, Sheridan66 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.